methotrexate and nausea.....HELP!!!

Hi All,

I've had RA for about 3 years...being treated aggressively and finally with some benefit from Anti TNF (Humira)....my question is about MTX....I'm just so nauseous with it....I've tried injections and that was no better....I take folic acid 6 days a week....and still I am so nauseous...I feel so sick...its really getting me down!!

Any advice from anyone would be great as I;ve asked my nurse specialist and she didn't have any suggestions!!

cheers :-)

12 Replies

oldestnewest
  • Sorry to hear that. Ask your GP for some ZOFRAN it is a powerful anti sickness drug. Lots of others on the market but this one works really well post operation too.

    Good luck.

    Carole

  • I felt better just taking one folic acid the day before mtx. It works well for me but not everyone is the same.

  • Hi - have you tried taking it at different times in the day I wonder? I find that after dinner and with lots of water helps. I inject and was starting to feel sick again so the rheumy told me to up my folic to four a week starting 2 days after MTX injections and it seems to be working touch wood. Buccastem after the injection is my preferred time and I inject tonight at about 7pm. Any later and I get insomnia. Hope things improve - it's horrible feeling sick all the time and dreading your MTX dose. I too like ginger as a natural anti-nauseas remedy. Tilda x

  • Sorry should have said Buccastem anti-emetic tablets which you put under the top lip and allow to disolve slowly in your mouth. They work well but do make me very sleepy which is why I only take them at night. TTx

  • ondansetron is what I used to take it is used usually for chemotherapy or morphine sickness it is in my opinion having used it the best..

  • Like TT i also use Buccastem, i really find it works and doesn't seem to have any side effects! It's also great that you dont need to swollow it as this is hard when you're feeling icky! Ella xx

  • Hello Fizzy

    I am so sorry you are struggling so much with mtx related nausea. I can completely identify with this - some people (myself included) just cannot tolerate mtx in any form and I know how miserable it is when you feel constantly nauseous. Injected mtx actually made me feel worse and prescription anti-sickness meds did nothing to help my nausea. They just made me so sleepy I couldn't function.

    BUT - I just wanted to say to you please don't despair. If you have given mtx a good try and you just can't cope with it, maybe talking to your rheumatologist about stopping it would be an option. I know that biologics such as Humira are usually taken alongside mtx but I am on my third biologic drug and haven't taken mtx with any of them. My consultant explained to me recently that, in his view, the main benefit of taking mtx alongside the biologics is to help minimise the chances of developing antibodies to the biologic drugs which would mean they could become less effective over time (or that you become allergic to them). He also said that he believed that a mtx dose as low as 7,5 mg weekly might be enough to prevent this happening. Unfortunately I couldn't even tolerate this dose of mtx and, having become allergic to two biologics so far, it may be that his theory is correct. But, like you, I was so poorly on the mtx at any dose, oral or injected, that it's a risk I am prepared to take - in my opinion it kind of defeats the object if your RA is well controlled but you are too poorly from mtx side effects to function anyway.

    As usual I fear I may be rambling but I think what I am trying to say is please don't feel "trapped" by this. It is possible to take the Humira without the mtx alongside - and if Humira on its own isn't enough, then maybe one of the other DMARDS could be taken with it instead. Azothiaprine was mentioned to me as an option in place of mtx but I haven't gone down that route yet.

    Thinking of you and really hoping things improve for you soon.

    Tillyx

  • Have you asked if you can take your dose 50% on say Wednesday then 50%

    on Saturday instead of all at onvce? That worked for me..... Kathy

  • Hi Fizzy

    In switching to injections and taking folic acid regularly you are already doing some of the main things that are recommended. Depending on how long the nausea is helping, changing the time of day you take the drug, as Tilda suggests, could help (hopefully you would sleep through the worst of the nausea if taking late evening). Other than that it is worth getting advce from your GP on anti-nausea tablets, as others have suggested, or speaking to your rheumatology nurse about the dose. As Kathy suggests, they may be happy for you to split the dose (not as easy with injections) or if they feel you're well controlled they may be happy to reduce the dose. A shame the nurse didn't make any suggestions, but perhaps if you put some of these ideas to her she can comment on them.

    Hope you get this sorted soon!

    Victoria

    (NRAS Helpline)

  • Did you feel better on lower doses of MTX? if so, you could ask your doctor or nurse if you could drop back to the dose that you could tolerate. You may find you won't need it anyway once the humira really kicks in, as anti-tnfs on their own will often control RA really well.

    My strong belief is that no-one should have to put up with awful side effects of DMARDs long term - there are plenty of other drugs out there that you could try. You do expect to take a little while to get used to those drugs, but if the nausea and horrible side effects continue, then let your doctor know that you really can't tolerate it, and ask to try something else instead.

  • hi,i was just signng in today because i have been having awful sickness with mtx and my rhumatoid nurse is starting me on injections next week to try to stop it,i`m taking folic acid 6 days a week and still feeling rubbish,as if the pains not enough,i`v had RA since i was 7yrs old and i`m now 52 and its finally got the better of me last 2 years,but this sickness is driving me mad,im really worried now after reading this that the jabs are going to just be the same,is there anyone on them that has been ok,better?,i`m just so fed up of trying so many things,my livers going hytwire because i`v been on strong meds so long,then my white cell count is very low,theres something all the time,i`m fed up,does anything work?

  • Antacids. That drug makes the liver work a bit more than usual. It's common to over produce bile in the stomach. Before I take methotrexate,I make sure I take a heartburn pill and keep tums handy. It actually reduced the nausea.

You may also like...